Alabama, 2003

Hail and Damaging Wind in Alabama, August 4 to 5, 2003

August 4 to 5, 2003 · NWS HUN · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 4, 7:25 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 7:25 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
825 PM CDT MON AUG 4 2003

...EVENING UPDATE...
LATEST SFC ANALYSIS HAS A TROUGH ALONG THE SPINE OF THE APPALACHIANS
....AND A FRONT EXTENDING FROM LAKE ERIE SW THROUGH STL AND TO THE TX
PANHANDLE. IN BETWEEN...NUMEROUS OUTFLOW BOUNDARIES WERE EVIDENT OF
SAT AND REGIONAL RADAR IMAGERY ACROSS THE MID SOUTH AND TN VLY. NEXRAD
MOSAIC SHOWING SEVERAL CLUSTERS OF CONVECTION ACROSS THE REGION. OF
PARTICULAR INTEREST ARE THE STRONG CLUSTERS ACROSS WEST TN AND ERN AR.

CORFIDI VECTORS AND H8-H3 THICKNESS FIELDS FROM THE 18Z ETA WOULD
INDICATE A GENERAL SE MOVEMENT W/ ANY ORGANIZED CONVECTIVE CLUSTERS
OVERNIGHT. MODEL QPFS INITIALIZED POORLY THIS EVENING...AND WILL RELY
ON RADAR/SAT TRENDS FOR FIRST PERIOD UPDATES. U/A ANLYSIS AND WATER
VAPOR IMAGERY SHOWS A MID LEVEL SPEED MAX AND ASSOCIATED VORT MAX
PUSHING SE INTO MS/AR.  HIGHEST INSTABILITY AND BEST SFC CONVERENCE
LOOKS TO BE TO OUR WEST ACROSS PORTIONS OF MS/AR. HOWEVER...THERE IS
SUFFICIENT INSTABILITY AND KINEMATICS TO SUPPORT/MAINTAIN CONVECTION
AS IT MOVES TOWARD THE AREA.  WILL MONITOR RADAR UPDATES OVER THE NEXT
30 MINS OR SO BEFORE MAKING ANY UPDATES. NOT PLANNING ANY MAJOY CHGS
TO TEMPS OR WINDS THIS EVENING.

CBD/BC

...PREVIOUS DISCUSSION...
.SHORT TERM (TONIGHT THRU WED NIGHT)...
TOUGH FORECAST IN THE SHORT TERM...WITH MAIN FORECAST PROBLEM
INVOLVING PRECIP TONIGHT. MOST OF THE MAJOR MODELS...PLUS SPC AND
HPC...ARE PROGGING TSTMS (POSSIBLY AN MCS) TO START BETWEEN 00 AND
03Z. MUST ADMIT IM SKEPTICAL GIVEN RECENT MODEL PERFORMANCE HERE.
MODELS LATELY HAVE BEEN PRODUCING LARGE AMTS OF QPF WITH THE NWRLY
FLOW AND SHORTWAVES...YET PRECIP HAS BEEN LARGELY MORE SCATTERED AND
LIGHTER THAN FCAST. MEANWHILE...CLD COVER HAS BEEN GREATER THAN
FORECAST...SO LOW THETA-E AIR NEAR OUR AREA HAS KEPT MCSS AWAY.
HEATING TODAY SO FAR IS OVERDONE...AS OFF-AND-ON STRATOCU DECK HAD
KEPT TEMPS IN LOW 80S. ANYWAY...WILL GO WITH CONSENSUS...AND INCREASE
POPS AREAWIDE...TO 50 CNTRL/E...6O/LIKELY W. MAY WORD ZONES FOR LESS
RAIN AFTER MIDNIGHT...AND MAY MENTION POSSIBILITY OF HVY RAIN W.

MODELS TAKE A BREATHER FOR TOMORROW...AS CWA APPEARS TO BE BETWEEN
SYSTEMS OR BULLS-EYES. FIRST PRECIP AREA TO NW IS ASSOCIATED WITH
APPROACHING FRONT...WHILE SECOND AREA TO SE IS ASSOCIATED WITH SO-
CALLED MCS THAT PASSES TO OUR W AND S. AGAIN...MODELS HAVE HAD A HARD
TIME WITH CLD COVER FROM NEARBY MCSS THAT CUT OUR TEMPS AND
CONVECTIVE POTENTIAL. HOWEVER...WILL LEAVE AT 50 FOR NOW.

TOMORROW NIGHT....ETA AND MESOETA PRODUCE FAIRLY HEFTY QPFS...GFS
FOR ONCE IS LOWER ON AMTS. WITH FRONT IN THE NEIGHBORHOOD IN FORM
OF ADDITIONAL FORCING MECH...COULD DEFINITELY SEE HIGHER POPS.
HOWEVER...CONVECTION/UPR-AIR PATTERN TONIGHT WILL AFFECT FRONT
TOMORROW...AND GIVEN UNCERTAINTY TONIGHT...WILL NOT GO ABOVE CURRENT
50/HIGH CHC POPS.

WED AND WED NIGHT...MODELS APPEAR TO WASH OUT THE FRONT SOMEWHAT...
AND PRODUCE SOME SCTD PRECIP FOR THE DAY PD. WILL KEEP CHC POP FOR
THE DAY PD...AND GO SLT CHC WED NIGHT AND WORD FOR MAINLY EVE.

TEMPS...PLAN TO LOWER TOMORROWS MAXES BY A COUPLE OF DEGREES WITH
CLD COVER AND POSSIBLE PRECIP. WILL ALSO LOWER WED NIGHT MINS A
DEGREE OR TWO...OTHERWISE WILL MAKE ONLY MINOR TWEAKS TO TEMP GRIDS.

.EXTENDED (THURS THRU MONDAY)...
AS IF SUMMER HASNT BEEN STRANGE ENOUGH...GFS DEPICTION OF THE
EXTENDED IS EVEN MORE INTERESTING. ERN CONUS TROUGH...WITH AXIS OVER
GA...TURNS INTO LARGE TWO CONTOUR CLOSED LOW...AND THEN RETROGRADES
WEST INTO OUR AREA. CONFIDENCE IN THE EXTENDED IS RATHER LOW ATTM...
AND OVERALL PATTERN DOESNT CHANGE MUCH...SO WILL CONTINUE WITH THE
MODIFIED CLIMO OF NR 90 MAXES...NR 70 MINS...AND LOW POPS.

.PRELIM NUMBERS...
HUNTSVILLE  70/85 70/87 68  55532
SHOALS      70/86 70/87 69  65532
FT PAYNE    69/85 70/87 68  55532
CULLMAN     71/86 72/88 69  55532

.HUN...NONE.

BCC/27
Hazardous weather outlook, Aug 4, 7:23 PM CST, 3 hours 42 minutes before
ALZ001>010-016-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
823 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS EVENING AND TONIGHT)...

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION FROM THE WEST
TONIGHT. THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THIS
FEATURE...WITH SCATTERED STRONG STORMS ACROSS EASTERN ARKANSAS AND
WEST TENNESSEE. IF THESE STORMS HOLD TOGETHER...THEY WILL APPROACH
NORTHERN ALABAMA BY LATE EVENING. THE POTENTIAL EXISTS FOR A FEW
STORMS TO BECOME SEVERE...WITH DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER WOULD BE BETWEEN 10 PM THIS
EVENING AND 4 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE TENNESSEE
VALLEY ON TUESDAY AND WEDNESDAY.  THIS WILL KEEP A CHANCE OF SHOWERS
AND THUNDERSTORMS BOTH DAYS.  STRONG THUNDERSTORMS PRODUCING LOCALLY
HEAVY RAINFALL AND GUSTY WINDS CAN BE EXPECTED.  ISOLATED SEVERE
STORMS WILL ALSO BE A POSSIBILITY...BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

DRIER WEATHER RETURNS FOR THE END OF THE WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY OVERNIGHT.

CBD/BC

In the hours before

Special weather statement, Aug 4, 9:11 PM CST, 1 hour 54 minutes before
ALZ001-002-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1011 PM CDT MON AUG 4 2003

...SIGNIFICANT WEATHER ALERT FOR APPROACHING STRONG TO
SEVERE THUNDERSTORMS FOR NORTHWEST ALABAMA...

AT 1005 PM...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS EXTENDED
ACROSS WAYNE AND PERRY COUNTIES IN TENNESSEE.  THESE STORMS ARE
MOVING SOUTH AROUND 25 MPH...AND WILL APPROACH LAUDERDALE COUNTY
BY 1100 PM.  VERY HEAVY RAIN...FREQUENT LIGHTNING...HAIL...AND
STRONG WINDS WILL ACCOMPANY THESE STORMS.

CBD
Special weather statement, Aug 4, 9:48 PM CST, 1 hour 17 minutes before
ALZ001-050445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1048 PM CDT MON AUG 4 2003

...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN...FREQUENT LIGHTNING
AND GUSTY WINDS FOR LAUDERDALE COUNTY...

AT 1045 PM...A CLUSTER OF STRONG THUNDERSTORMS WAS APPROACHING
NORTHERN LAUDERDALE COUNTY. THESE STORMS ARE MOVE VERY SLOWLY TO THE
SOUTHEAST AND WILL BE CAPABLE OF PRODUCING RAIN RATES OF UP TO TWO
INCHES PER HOUR. IN ADDITION...WIND GUSTS TO 35 MPH...PEA SIZE HAIL
AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. AREAS LIKELY TO BE AFFECTED INCLUDE GREEN HILL...LEXINGTON...
ROGERSVILLE...KILLEN...FLORENCE AND SURROUNDING COMMUNITIES.

CBD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lauderdale

When
August 4, 11:05 PM CST to August 5, 11:05 PM CST
Where
Lauderdale County, Central Hgts
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -87.783

quarter size hail reported.

Thunderstorm Wind, Lauderdale

When
August 4, 11:30 PM CST
Where
Lauderdale County, Waterloo
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -88.067

few trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330241, 5330468.